Illinois, 2015Tornadoes and Damaging Wind in Illinois, May 26, 2015
May 26, 2015 · NWS DVN · 3 events in 2 counties and zones
A upper disturbance interacted with a diffuse warm front to spawn two isolated, brief tornadoes in Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper disturbance interacted with a diffuse warm front to spawn two isolated, brief tornadoes in Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 5:49 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, May 26, 5:49 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT TUE MAY 26 2015
.SYNOPSIS...
ISSUED AT 332 AM CDT TUE MAY 26 2015
SHOWERS ARE PERCULATING OVER NORTHEAST IA EARLY THIS AM IN WAKE
OF PASSING OUTFLOW BOUNDARY. OVERALL... RAIN CHANCES WILL BE
INCREASING TODAY AS A SHORTWAVE TROUGH OVER KS/OK LIFTS NORTHEAST
INTO THE UPPER MIDWEST WHILE MERGING WITH REMNANT UPPER LEVEL LOW
SHIFTING EAST FROM NE. ISENTROPIC ASCENT...VORTICITY ADVECTION...
INCREASING LOW LEVEL CONVERGENCE WITH PASSING MESO-LOW ALONG WITH
SURGE OF MOISTURE/THETA-E RIDGE WITH PW VALUES CLIMBING TO NEAR
1.5 INCHES WILL ALL RESULT IN FAIRLY GOOD COVERAGE OF SHOWERS AS
DAY PROGRESSES WITH A FEW STORMS AS WELL. WEAK COOL FRONT/SURFACE
TROUGH TO MOVE INTO THE AREA TONIGHT AND SHOULD RESULT IN TAPERING
RAIN CHANCES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM CDT TUE MAY 26 2015
INCREASING COVERAGE OF SHOWERS AND A FEW STORMS EXPECTED THIS AM
WITH FORCING AND MOISTURE ADVECTION AHEAD OF APPROACHING SHORTWAVE
AND SURFACE MESO-LOW. LOCALLY HEAVY RAIN WILL BE THE MAIN
CONCERN... WITH THE FOCUS FOR HIGHER RAIN AMOUNTS (POTENTIALLY
POCKETS OF RAINFALL OF 1-2 INCHES) BEING OVER THE WESTERN CWA...
ESPECIALLY NORTHWEST OF REMNANT OUTFLOW BOUNDARY FROM NEAR IOW-
DBQ WHERE LIFT IS MAXIMIZED WITH INCREASING CONVERGENCE FROM
APPROACHING MES0-LOW AND UPPER LEVEL DIFFLUENCE AHEAD OF
SHORTWAVE. CANT RULE OUT SOME FLOODING ISSUES BEING POSSIBLE
ESPECIALLY WITH ANY TRAINING AND PROLONGED BOUTS OF HIGHER RAINFALL
RATES. THIS AFTERNOON IT WOULD APPEAR AS THOUGH GREATER COVERAGE
OF PCPN WILL MIGRATE NORTH OF I-80 AS SYSTEM LIFTS THROUGH THE
REGION AND MID LEVEL DRY INTRUSION ENVELOPS MUCH OF THE AREA.
THIS MAY ALLOW FOR SOME PARTIAL SUNSHINE WHICH COULD ALLOW FOR SOME
DESTABILIZATION AND DEVELOPMENT OF SCATTERED SHOWERS AND STORMS.
SUFFICIENT SHEAR WITH 0-6KM BULK SHEAR 30-35 KTS FOR POTENTIAL OF
A STRONGER STORM OR TWO SHOULD SUFFICIENT DESTABILIZATION OCCUR. AS
FOR HIGHS TODAY... AS THE CLOUDS/PCPN GO... SO GO THE TEMPS AND
THEREFORE A TRICKY TEMP FORECAST WITH BUST POTENTIAL. HAVE NUDGED
DOWN HIGHS 1-2 DEGS NORTHWEST CWA WHERE LIKELIHOOD OF MORE RAIN
AND LINGERING CLOUDS AND HAVE AROUND 70 OR LOWER 70S THERE WITH
MID/UPPER 70S ELSEWHERE.
TONIGHT... ANTICIPATE GRADUAL TAPERING OF RAIN CHANCES WITH FOCUS
SHIFTING MORE TO THE SOUTH IN TIME AS WEAK COOL FRONT/TROUGH
MOVES INTO THE REGION. LOWS COOLEST NORTHWEST (MID/UPPER 50S) TO
WARMEST SOUTHEAST (LOWER 60S) UNDER PARTLY TO MOSTLY CLOUDY SKIES
AND LIGHT SOUTHWESTERLY WINDS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 332 AM CDT TUE MAY 26 2015
MAIN FORECAST CONCERN FOR THE LONG TERM FORECAST ARE
THE CHANCES FOR POPS AT THE BEGINNING OF THE PERIOD AND THEN THE
CHANCE FOR POPS THIS WEEKEND. ACTIVE WEATHER PATTERN REMAINS IN
PLACE ACROSS THE AREA THROUGH THE LONG TERM WITH CHCS OF POPS
VIRTUALLY EVERY DAY WITH THE EXCEPTION OF A SHORT PERIOD WEDNESDAY
INTO THURSDAY.
WEDNESDAY...THE CURRENT TROF THAT HAS PLAGUED THE CENTRAL UNITED
STATES FOR THE PAST WEEK OR SO FINALLY EJECTS OUT OF THE PLAINS.
THIS OCCURS BECAUSE ANOTHER TROF IS BUILDING IN FROM THE NW. THIS
GIVES US ONLY ABOUT 24 HOURS OF H5 RIDGING UNTIL THE NEXT TROF TURNS
THE FLOW TO THE SW ON THURSDAY. WEDNESDAY AFTERNOON INTO THURSDAY
LATE AFTERNOON SHOULD BE QUIET AND PLEASANT.
THURSDAY THE FLOW TURNS SSW ACROSS THE AREA. THIS SHOULD USHER
MOISTURE AND SHRTWVS INTO THE AREA AGAIN FOR THURSDAY NIGHT INTO THE
WEEKEND. THE MODELS...ESPECIALLY THE SPECTRAL MODELS WITH LARGER
GRID SPACING SEEM TO BE OVERDOING IT WITH COVERAGE OF THE POPS.
THEY HAVE DONE IT WITH THE CURRENT SYSTEM. THIS COULD BE DUE TO THE
CONVECTION DOWNSTREAM SOUTH OF HERE OR ISSUES WITH PARAMETRIZATION
SCHEMES. REGARDLESS...THEY DEPICT DIURNAL CONVECTION. THE NAM
SEEMS TO BE THE BEST AS FAR AS COVERAGE OF POPS. THIS SUGGESTS THAT
THURSDAY MOST OF THE SHOWERS AND STORMS WILL BE WEST OF THE AREA
UNTIL NEAR 00Z. AFTER 00Z FRIDAY SHOWERS AND STORMS WILL ADVECT
INTO THE AREA AND LIKELY AFFECT NW ZONES THE MOST FRIDAY NIGHT.
OVERALL TIMING AND STRUCTURE OF THE FORCING APPEARS TO BE CONSISTENT
THROUGH 12Z SATURDAY. THERE ARE SMALL DIFFERENCES BUT NOTHING THAT
WOULD AFFECT A FORECAST THIS FAR OUT. THOSE DIFFERENCES WOULD
LIKELY AFFECT MESOSCALE FEATURES THAT ARE INHERENTLY DIFFICULT TO
FORECAST THIS FAR OUT. THE OVERALL TROF IS SLOW TO LEAVE THE AREA.
COOLER AIR WILL BE PULLED INTO THE AREA SUNDAY...LEADING SUNDAY AND
SUNDAY NIGHT BEING CHILLY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 638 AM CDT TUE MAY 26 2015
SHOWERS AND A FEW STORMS WILL BE FOUND THIS AM WITH MVFR TO LOCAL
IFR CONDITIONS. THE RAIN WILL TAPER OFF FROM SOUTH TO NORTH MID
MORNING THROUGH EARLY AFTERNOON. WILL HAVE A CHANCE AT SCATTERED
SHOWERS AND A FEW STORMS THIS AFTERNOON AND EVENING AHEAD OF A
WEAK SURFACE TROUGH... BUT LOW CONFIDENCE ON OCCURRENCE AT
TERMINALS THUS HAVE LEFT OUT ANY MENTION OF THIS CHANCE FOR NOW.
CONDITIONS EXPECTED TO IMPROVE TO VFR THIS AFTERNOON AND REMAIN
GENERALLY VFR THROUGH TONIGHT...WITH MVFR CONDITIONS IN ANY
SCATTERED SHOWER OR STORM ACTIVITY. SOUTH TO SOUTHEAST WINDS
AROUND 10 KTS AND GUSTY AT TIMES WILL VEER TO SOUTHWEST 10-20 KTS
THIS AFTERNOON THEN DIMINISH BLO 10 KTS TONIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...05
SHORT TERM...05
LONG TERM...GIBBS
AVIATION...05
Hazardous weather outlook, May 26, 3:05 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT TUE MAY 26 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT TUE MAY 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS CAN BE EXPECTED OVER THE OUTLOOK AREA THROUGH
THIS EVENING. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS
TIME HOWEVER... ISOLATED STRONGER STORMS WITH SMALL HAIL AND
GUSTY WINDS WILL BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.
HEAVY RAINFALL WILL ALSO BE FOUND WITH ANY STORMS... WITH
LOCALIZED FLASH FLOODING POSSIBLE IN ANY AREAS THAT SEE REPEATED
STORM ACTIVITY OR SEE A PROLONGED PERIOD OF HIGHER RAINFALL RATES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS RETURN TO THE AREA THURSDAY EVENING THROUGH THE
WEEKEND. AT THIS TIME THE SEVERE WEATHER THREAT APPEARS LOW...BUT
CANNOT BE RULED OUT....ESPECIALLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Tornado, Henry
- When
- May 26, 8:59 AM CST to 9:04 AM CST
- Where
- Henry County, 1.94 mi NW of German Corner to 3.04 mi S of Atkinson
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.323, -90.052
An EF1 tornado with winds of 100 mph tracked from 6.75 miles south-southwest of Atkinson to 3 miles south of Atkinson. Tornado began at 959 am and ended at 1004 am CDT, causing damage mainly to trees and farm outbuildings.
Tornado, Bureau
- When
- May 26, 9:46 AM CST to 9:49 AM CST
- Where
- Bureau County, 2.01 mi NE of Kasbeer to 2.26 mi ENE of Ohio
- Rating
- EF1
- Path length
- 2.4 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.520, -89.442
A survey completed with assistance from Bureau County Emergency Management showed a short tornado damage path with damage mainly to trees and a machine shed. Tornado winds were estimated at 90 mph.
Thunderstorm Wind, Bureau
- When
- May 26, 9:54 AM CST
- Where
- Bureau County, 1.67 mi S of Cherry
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.406, -89.221
A strong downburst damaged a barn, some trees, and the porch of a house.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Ohio, May 26, 20152 injured · $826,000 · EF1 · 10 events
- Hail in Kansas, May 26, 2015$4.0 million · 2.75 in hail · 15 events
- Flooding in Arkansas, May 26 to 31, 2015$5.0 million · 6 events
- Tornado and Damaging Winds in Georgia, May 26, 2015$206,000 · EF1 · 21 events
- Damaging Winds in Ohio, May 26, 2015$465,000 · 61 kt wind · 12 events
- Tornadoes and Flash Flood in Oklahoma, May 26 to 27, 2015$30,000 · EF0 · 43 events
- Hail and Damaging Wind in West Virginia, May 26, 2015$100,000 · 1 in hail · 2 events
- Flash Flooding and Hail in Texas, May 26 to 30, 20152.75 in hail · 49 events
- Damaging Wind in Wisconsin, May 26, 2015$75,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in Louisiana, May 26, 2015EF1 · 6 events
- Hail and Damaging Winds in Florida, May 26 to 31, 2015$26,000 · 50 kt wind · 6 events
- Tornado in Iowa, May 26, 2015EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582903, 582904, 583292.